Alert archive / California / High Wind Warnings in 2018
High Wind Warning 1, NWS Las Vegas, NV
NWS Las Vegas, NV issued this high wind warning at Jan 7, 2018, 9:26 PM PST for San Bernardino County, California. It took effect at Jan 8, 2018, 10:00 PM PST. It was in force for 15 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 7, 2018, 9:26 PM PST (05:26 UTC)
- In effect from
- Jan 8, 2018, 10:00 PM PST
- Expired
- Jan 9, 2018, 12:38 PM PST
- In force
- 15 hr
- Issued by
- NWS Las Vegas, NV
County San Bernardino County, CA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 9, 7:15 AM PST | NON-TSTM WND GST 63 | 2 Nw Running Springs, CA | MESONET STATION HHPC1, RUNNING SPRINGS (2 NW). |
| Jan 9, 7:30 AM PST | FLOOD | 2 Wnw Highgrove, CA | HELICOPTER RESCUE ON SANTA ANA RIVER AT AGUA MANSA ROAD AND RIVERSIDE AVENUE IN COLTON, ELLS SAID. TWO PEOPLE WERE HOISTED OUT ONE AT TIME, FOLLOWED BY THE DOG. A THIRD PERSON WAS THEN SPOTTED FARTHER DOWN THE RIVER AND HE WAS HOISTED TO SAFETY AS WELL. |
| Jan 9, 9:00 AM PST | FLOOD | 10 Se Wrightwood, CA | LYTLE CREEK SUCCESSFUL HIGH WATER RESCUE BY SAN BERNARDINO FIRE. |
| Jan 9, 9:35 AM PST | DEBRIS FLOW | 10 Ese Wrightwood, CA | CHP REPORTED A MUDSLIDE ALONG HIGHWAY 138 NEAR CAJON JUNCTION. BOTH DIRECTIONS OF THE HIGHWAY CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 5.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2548 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
390 WWUS75 KVEF 080526 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 926 PM PST Sun Jan 7 2018 CAZ525-081200- /O.NEW.KVEF.HW.W.0001.180109T0600Z-180109T2200Z/ /O.NEW.KVEF.WI.Y.0001.180109T2200Z-180110T1200Z/ Morongo Basin- Including Morongo Valley, Yucca Valley, and Twentynine Palms 926 PM PST Sun Jan 7 2018 ...HIGH WIND WARNING IN EFFECT FROM 10 PM MONDAY TO 2 PM PST TUESDAY... ...WIND ADVISORY IN EFFECT FROM 2 PM TUESDAY TO 4 AM PST WEDNESDAY... The National Weather Service in Las Vegas has issued a High Wind Warning, which is in effect from 10 PM Monday to 2 PM PST Tuesday. A Wind Advisory has also been issued. This Wind Advisory is in effect from 2 PM Tuesday to 4 AM PST Wednesday. * TIMING...The incoming Pacific Storm will produce high winds near the Morongo Basin of San Bernardino County late Monday evening through early Tuesday afternoon then speeds will trend downward Tuesday evening and overnight. * WINDS...High downslope winds will develop along and near the desert slopes. South winds gusting 55 to 75 mph are likely near the slopes. Gusts will decrease to 40 to 50 mph Tuesday afternoon and overnight. * IMPACTS...High winds will impact areas between Morongo Basin and Landers including SR 62 and SR 247. These high winds may make driving dangerous...rapidly reduce visibility in dust prone areas and lead to property damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should exercise extreme caution while driving in the warning area. Be alert to sudden gusts of wind which may cause you to lose control of your vehicle. && $$
4 follow-up statements
048 WWUS75 KVEF 081135 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 335 AM PST Mon Jan 8 2018 CAZ525-090000- /O.CON.KVEF.HW.W.0001.180109T0600Z-180109T2200Z/ /O.CON.KVEF.WI.Y.0001.180109T2200Z-180110T1200Z/ Morongo Basin- Including Morongo Valley, Yucca Valley, and Twentynine Palms 335 AM PST Mon Jan 8 2018 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 2 PM PST TUESDAY... ...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM TUESDAY TO 4 AM PST WEDNESDAY... * TIMING...The incoming Pacific Storm will produce high winds near the Morongo Basin of San Bernardino County late Monday evening through early Tuesday afternoon then speeds will trend downward Tuesday evening and overnight. * WINDS...High downslope winds will develop along and near the desert slopes. South winds gusting 55 to 65 mph are likely near the slopes. Gusts will decrease to 40 to 50 mph Tuesday afternoon and overnight. * IMPACTS...High winds will impact areas between Morongo Basin and Landers including SR 62 and SR 247. These high winds may make driving dangerous...rapidly reduce visibility in dust prone areas and lead to property damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should exercise extreme caution while driving in the warning area. Be alert to sudden gusts of wind which may cause you to lose control of your vehicle. && $$
451 WWUS75 KVEF 082118 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 118 PM PST Mon Jan 8 2018 CAZ525-091200- /O.CON.KVEF.HW.W.0001.180109T0600Z-180109T2200Z/ /O.CON.KVEF.WI.Y.0001.180109T2200Z-180110T1200Z/ Morongo Basin- Including Morongo Valley, Yucca Valley, and Twentynine Palms 118 PM PST Mon Jan 8 2018 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 2 PM PST TUESDAY... ...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM TUESDAY TO 4 AM PST WEDNESDAY... * TIMING...The incoming Pacific Storm will produce high winds near the Morongo Basin of San Bernardino County late Monday evening through early Tuesday afternoon then speeds will trend downward Tuesday evening and overnight. * WINDS...High downslope winds will develop along and near the desert slopes. South winds gusting 55 to 65 mph are likely near the slopes. Gusts will decrease to 40 to 50 mph Tuesday afternoon and overnight. * IMPACTS...High winds will impact areas between Morongo Basin and Landers including SR 62 and SR 247. These high winds may make driving dangerous...rapidly reduce visibility in dust prone areas and lead to property damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should exercise extreme caution while driving in the warning area. Be alert to sudden gusts of wind which may cause you to lose control of your vehicle. && $$
780 WWUS75 KVEF 091137 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 337 AM PST Tue Jan 9 2018 CAZ525-100000- /O.CON.KVEF.HW.W.0001.000000T0000Z-180109T2200Z/ /O.CON.KVEF.WI.Y.0001.180109T2200Z-180110T1200Z/ Morongo Basin- Including Morongo Valley, Yucca Valley, and Twentynine Palms 337 AM PST Tue Jan 9 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM PST THIS AFTERNOON... ...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 4 AM PST WEDNESDAY... * TIMING...The incoming Pacific Storm will produce high winds near the Morongo Basin of San Bernardino County through early this afternoon then speeds will trend downward Tuesday evening and overnight. * WINDS...High downslope winds will develop along and near the desert slopes. South winds gusting 55 to 65 mph are likely near the slopes. Gusts will decrease to 40 to 50 mph this afternoon and overnight. * IMPACTS...High winds will impact areas between Morongo Basin and Landers including SR 62 and SR 247. These high winds may make driving dangerous...rapidly reduce visibility in dust prone areas and lead to property damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should exercise extreme caution while driving in the warning area. Be alert to sudden gusts of wind which may cause you to lose control of your vehicle. && $$
769 WWUS75 KVEF 092038 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1238 PM PST Tue Jan 9 2018 CAZ525-092145- /O.CAN.KVEF.HW.W.0001.000000T0000Z-180109T2200Z/ /O.CAN.KVEF.WI.Y.0001.180109T2200Z-180110T1200Z/ Morongo Basin- Including Morongo Valley, Yucca Valley, and Twentynine Palms 1238 PM PST Tue Jan 9 2018 ...HIGH WIND WARNING IS CANCELLED... ...WIND ADVISORY IS CANCELLED... The National Weather Service in Las Vegas has cancelled the High Wind Warning. The Wind Advisory has been cancelled. Rainfall has kept winds a bit lower than expected and the High Wind Warning has been cancelled. Gusts of 30-40 MPH will still be possible through the afternoon. $$ NVZ019-020-101400- /O.NEW.KVEF.FG.Y.0001.180109T2038Z-180110T1400Z/ Spring Mountains-Red Rock Canyon-Las Vegas Valley- Including The Town Of Mt Charleston, Red Rock Canyon, Las Vegas, North Las Vegas, Henderson, and Boulder City 1238 PM PST Tue Jan 9 2018 ...DENSE FOG ADVISORY IN EFFECT UNTIL 6 AM PST WEDNESDAY... The National Weather Service in Las Vegas has issued a Dense Fog Advisory, which is in effect until 6 AM PST Wednesday. * VISIBILITY...Areas of visibility under one-quarter mile can be expected this afternoon and potentially through the overnight hours across the Las Vegas Valley and Spring Mountains. * IMPACTS...Reduced visibility will create hazardous travel conditions across the Las Vegas Valley as well as the Spring Mountains. This includes Mountain Spring Summit along Highway 160 between Pahrump and Las Vegas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Dense Fog Advisory means visibilities will frequently be reduced to less than one quarter mile. If driving...slow down... use your headlights...and leave plenty of distance ahead of you. && $$ Wolcott
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this high wind warning went out at Jan 7, 2:00 PM PST, 7 hours 26 minutes earlier.
Area forecast discussion, Jan 7, 2:00 PM PST, 7 hours 26 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 200 PM PST Sun Jan 7 2018 .SYNOPSIS...A potent storm system will bring rain and significant snow to the mountains above 7000 feet Monday and Tuesday. Dry and mild weather returns for the second half of the work week. && .SHORT TERM...through Tuesday Night. Superb day around the region under a ridge of high pressure. Temperatures running about 6-8 degrees above normal. For those in the lower Colorado River valley north winds will remain gusty into the evening before dissipating. Focus shifts west to evolving trough of low pressure over the eastern Pacific. Trough with subtropical origins near 25N/130W this afternoon will move northeast tonight phasing with deeper trough digging southeast out of the northeast Pacific. Extensive area of moisture from the subtropics will advect inland across the Mojave Desert and Great Basin tonight and Monday preceding the main trough. The colder/more dynamic trough will be near the central California coast Tuesday morning before tracking east across the Sierra Tuesday afternoon and the rest of southern Nevada/Arizona Tuesday night. Snow levels most challenging parameter to predict with confidence moderate at best. However, am confident that the southern Sierra Nevada, White Mountains, Spring Mountains and Sheep Range at least above 7000 feet will experience periods of heavy snow. So, decided to upgrade the Winter Storm Watch to a Winter Storm Warning. No change in beginning or ending times. For those snow levels. With extensive shield of moisture overrunning the area tomorrow and potentially a wedge of drier air in the lower levels wet bulb effect could contribute to initially lower snow levels. That subtropical air preceding the main trough should allow for rising snow levels Monday night into Tuesday morning before snow levels crash Tuesday afternoon. Latest snow storm totals came out fairly similar to yesterday. Southern Sierra Nevada in Inyo County taking the brunt of the snow, while the Spring Mountains still on track for 6-12 inches. Snow in Kyle Canyon may turn out quite wet and sticky as the snow level fluctuates around the valley floor before crashing Tuesday. Expect more snow in Lee Canyon due to its higher elevation. As for rainfall in the valleys expecting solid 0.20"-0.75" with locally higher amounts. With cold air aloft/strong dynamics that could be enough to trigger a few thunderstorms Tuesday. Did not include in the forecast at this time so something later shifts can hopefully getter a better handle on the potential. .LONG TERM...Wednesday through Sunday. The storm system moves east of the area by Wednesday however some lingering showers are possible in the eastern portion of the forecast area. Only light precipitation amounts are expected. Behind the system, ridging becomes established once again over the west with dry conditions and above normal temperatures expected. The only wrinkle in an otherwise unremarkable weather pattern is a shortwave that passes north of the area on Thursday but at this point doesn't look like it will impact our weather. && .AVIATION...For McCarran...Scattered high clouds above 15kft are expected tonight with light winds. A system will then push ashore the West Coast Monday and will usher in lower clouds and chances for showers. BKN Cigs around 8kft are likely by noon on Monday, with potential lower CIGs down to 5kft with any showers after 21Z. Precip chances will be hit or miss though in the Valley with better chances in the Mountains Monday evening and overnight. Better rain chances arrive with the main low pressure system on Tuesday. For the rest of southern Nevada, northwest Arizona and southeast California...Periods of high clouds and primarily light and variable winds tonight. Precip and clouds will overspread the area Monday from west to east. Scattered showers should move over the Sierra Monday morning, with chances for scattered precip reaching the Arizona area by Monday evening. Cigs with this system on Monday should hover between 8kft to 5kft, especially with showery activity. Winds on Monday should remain on the lighter side out of the south to southwest. && .SPOTTER INFORMATION STATEMENT...Spotter activation is not anticipated through the period, however, the season's first significant storm system will impact the region this week. Spotters are encouraged to report impacts such as rainfall, snowfall, snow level, visibility, and any other local impacts according to standard operating procedures. && SHORT TERM...Pierce AVIATION...Wolf LONG TERM...Salmen For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 9:26 PM PST | Wind Advisory | VEF | San Bernardino | 39 hr |
| Jan 8, 1:11 PM PST | Flash Flood Watch | VEF | Inyo | 27 hr |
Nearby
High Wind Warnings in California, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.